Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 50, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 22, 2008, 4:03 PM MDT for Chase County, Hayes County, Perkins County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2008, 4:03 PM MDT (22:03 UTC)
- Expired
- May 22, 2008, 4:45 PM MDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Chase County, NE, Hayes County, NE, Perkins County, NE
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:29 PM MDT | TORNADO | 3 Ssw Wauneta, NE | TRAINED SPOTTERS REPORTED A TORNADO LOCATED 4 MILES SOUTH AND 2 MILES WEST OF WAUNETA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:13 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 599 m²/s²
- 0-3 km storm-relative helicity
- 651 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 222203 SVRLBF NEC029-085-135-222245- /O.NEW.KLBF.SV.W.0050.080522T2203Z-080522T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 403 PM MDT THU MAY 22 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHASE COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITY OF IMPERIAL... WESTERN HAYES COUNTY IN SOUTHWEST NEBRASKA... EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITY OF GRANT... * UNTIL 445 PM MDT/545 PM CDT/ * AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ENDERS RESERVOIR STATE RECREATION AREA...OR 13 MILES SOUTHEAST OF IMPERIAL...AND MOVING NORTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES EAST OF IMPERIAL BY 410 PM MDT... MADRID AND 6 MILES EAST OF GRANT BY 435 PM MDT... WILD HORSE SPRING BY 440 PM MDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4099 10181 4099 10127 4034 10122 4034 10159 TIME...MOT...LOC 2203Z 167DEG 49KT 4044 10149 $$ JWS
1 follow-up statement
000 WWUS53 KLBF 222224 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 521 PM CDT THU MAY 22 2008 NEC029-085-135-222245- /O.CON.KLBF.SV.W.0050.000000T0000Z-080522T2245Z/ PERKINS NE-HAYES NE-CHASE NE- 421 PM MDT THU MAY 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT/545 PM CDT/ FOR EASTERN CHASE...WESTERN HAYES AND EASTERN PERKINS COUNTIES... AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WAUNETA...OR 16 MILES SOUTHEAST OF IMPERIAL...MOVING NORTH AT 50 MPH. ADDITIONAL SEVERE THUNDERSTORMS WERE INDICATED OVER NORTHEAST CHASE COUNTY...10 MILES NORTHEAST OF IMPERIAL. THESE STORMS WERE ALSO MOVING NORTH AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES EAST OF IMPERIAL BY 430 PM MDT... 7 MILES EAST OF HIGHWAY 61 MILE MARKER 50 BY 445 PM MDT... DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING/1000 PM CDT THURSDAY EVENING/ FOR THE PANHANDLE AND SOUTHWEST NEBRASKA. LAT...LON 4099 10181 4099 10127 4034 10122 4034 10159 TIME...MOT...LOC 2221Z 170DEG 44KT 4041 10144 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:59 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 22, 2:59 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 359 PM CDT THU MAY 22 2008 .SYNOPSIS... 984 MB SURFACE LOW OVER SOUTHEAST COLORADO FRONTAL BOUNDARY EXTENDS FROM AKRON TO GLD. DEWPOINTS IN THE 50S OVER WESTERN NEBRASKA WITH LOW STRATUS AND REDUCED VISIBILITIES NORTH OF THE FRONTAL BOUNDARY. NUMEROUS WATCHES AND WARNINGS TO SOUTH AND WEST. && .DISCUSSION... MODELS ARE IN GOOD AGREEMENT IN NEAR TERM AND HAVE USED A BLEND FOR THE FORECAST. WARM FRONTAL BOUNDARY TO THE SOUTH OVER NORTHWEST KANSAS. ABUNDANT MOISTURE IN PLACE WITH PWS 150% ABV NORMAL. RAPID CONVECTION TAKING PLACE OVER NORTHWEST KS ALONG WARM FRONTAL BOUNDARY AND DRY LINE TO THE SOUTH. WINDS JUST BELOW ADVISORY CRITERIA NAD WILL LET ADVISORY GO WITH ZONE PACKAGE AS WELL AS DENSE FOG ADVISORY. HAVE SHADED LOWS BACK SOME TONIGHT AS WELL AS FRIDAY WITH SIMILAR SCENARIO IN PLACE. WILL WAIT TILL LAST FOR ANTICIPATED WEATHER WATCH TO FINE TUNE WEATHER GRIDS. HAVE LIKELYS GOING FOR TONIGHT. SPECIAL SOUNDING AT 18Z HAS STRONG CAP BUT WAVE OVER SOUTHERN COLORADO WILL INTERACT WITH LIFTING WARM FRONTAL BOUNDARIES TO INIATE SIGNIFICANT WEATHER EVENT TONIGHT. SEVERE THREAT TO THE NORTH OF INTERSTATE 80 AS ELEVATED STORMS MOVE OFF THE FRONTAL BOUNDARY. MU CAPES IN THE AREA RUNNING 1000J/KG. FRIDAY SIMILAR SETUP TO TODAY WITH SURFACE LOW CONTINUING OVER NORTHEAST COLORADO. STATIONARY BOUNDARY TO FOCUS FOR TSRA DEVELOPMENT. HAVE GENERALLY FOLLOWED HPC QPF GUIDANCE. THUNDERSTORMS EXIT NORTHEAST IN THE AM AND REDEVELOP TO THE SOUTHWEST IN THE AFTERNOON. SATURDAY SYSTEM PROGRESSES FURTHER EAST WITH MAIN THREAT TO THE EAST OF 83 FROM NORTH PLATTE TO VALENTINE. HAVE USED A BLEND FOR THE FORECAST ON SUNDAY. STATIONARY BOUNDARY TO BECOME FOCUS FOR THUNDERSTORM DEVELOPMENT MONDAY THROUGH WEDNESDAY AS UPPER RIDGE OVER PACIFIC NORTHWEST SHARPENS RIDGE THROUGH THE PLAINS AND SENDS WAVES THROUGH SOUTHWEST FLOW. LOWS IN THE 50S AND HIGHS IN THE 70S WITH CLOUD COVER AND PRECIPITATION. && .AVIATION... WIDESPREAD STRATUS SHIELD ACROSS WESTERN AND NORTH CENTRAL NEBRASKA WILL KEEP IFR TO LIFR CONDITIONS INTO TONIGHT WITH THE EXCEPTION OF CEILING LIFTING AS CONVECTION ROLES NORTHWARD OVERNIGHT. THE POTENTIAL EXISTS FROM MIDNIGHT THROUGH 12Z PERIODS OF HEAVY RAIN TO REDUCE VISIBILITIES AT LBF AND VTN TERMINALS TO A 1/2 MILE OR LESS IN +TSRA. THEN THE STRATUS WILL LINGER IN FRIDAY MORNING BEFORE DRIER AIR SPREADS NORTHEAST INTO THE SOUTHWEST AS THE WARM FRONT MOVES NORTH FOR SOME CLEARING INTO AREAS SOUTH OF A LINE FROM LISCO TO BRADY INTO THE AFTERNOON THAT WOULD INCLUDE THE LBF TERMINAL. && .LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH SOUTHWEST NEBRASKA...SEVERE THUNDERSTORM WATCH WESTERN NEBRASKA WEST OF HIGHWAY 83 UNTIL 10 PM CDT (9PM MDT). && KECK/POWER
Hazardous weather outlook, May 22, 2:06 PM MDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 306 PM CDT THU MAY 22 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-231015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 306 PM CDT THU MAY 22 2008 /206 PM MDT THU MAY 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT IN WESTERN NEBRASKA...IN AREAS WEST OF HIGHWAY 83. A WARM FRONT LIFTING NORTHEAST WILL BE THE FOCUS FOR RAPID THUNDERSTORM DEVELOP WITH STORMS NORTH OF THE WARM FRONT TO BECOME ELEVATED AND CREATE A THREAT FOR LARGE HAIL AND WINDS THIS EVENING. AREAS JUST NORTH OF THE WARM FRONT WILL HAVE THE POTENTIAL FOR ISOLATED TORNADOES INTO THE SOUTHWEST...IN AREAS GENERALLY SOUTH OF INTERSTATE 80. ANOTHER SIGNIFICANT CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING AS STORMS MOVE ACROSS THE SAME PATHS AND HIGH PRECIPITABLE WATER RATIOS EXIST. LISTEN FOR THE LATEST UPDATES ON THIS POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT THAT WILL LINGER EACH DAY INTO THE HOLIDAY WEEKEND PERIOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY...THE WARM FRONT WILL LIFT NORTHEAST AND BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT INTO SOUTHWEST NEBRASKA AND THE SOUTHERN PANHANDLE BY LATE AFTERNOON. EXTENSIVE STRATUS AND FOG WILL COVER THE AREA THROUGH MID MORNING. AS THE FRONT MOVES NORTHEAST IN THE AFTERNOON THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM LISCO IN GARDEN COUNTY THROUGH HAYES CENTER IN HAYES COUNTY. THE THREAT FOR LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE...WITH THE MAIN FOCUS LOCATED ALONG EAST OF HIGHWAY 61. AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE SOUTHWEST DESERT REGION...THUNDERSTORMS WILL OCCUR DAILY INTO THE HOLIDAY WEEKEND. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE DUE TO ALREADY SATURATED GROUND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
In the hours before
Local storm report, May 22, 12:46 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
146 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM NON-TSTM WND DMG 10 NE OSHKOSH 41.51N 102.21W
05/21/2008 GARDEN NE PUBLIC
ROOF TORN OFF HAY SHED THAT WAS BOLTED TO IRON RAFTERS.
ONE GRAIN BIN DESTROYED AND 5 OTHERS DAMAGED. RAIN
GUTTERS BLOWN OFF HOME. 4 POWER POLES REPORTED DOWN.
0835 PM NON-TSTM WND DMG 11 NE OSHKOSH 41.52N 102.19W
05/21/2008 GARDEN NE PUBLIC
ROOF BLOWN OFF LARGE SHED.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:54 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 36 min |
| May 22, 2:53 AM MDT | Wind Advisory | LBF | Arthur, Chase, Cherry, Deuel, Garden, Grant and 3 more | 12 hr |
| May 22, 11:48 AM MDT | Dense Fog Advisory | LBF | Arthur, Blaine, Chase, Custer, Deuel, Frontier and 10 more | 3 hr |
| May 22, 2:48 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 42 min |
| May 22, 3:52 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Hooker, Keith, Lincoln, McPherson | 38 min |
| May 22, 4:30 PM MDT | Tornado Warning | LBF | Chase, Hayes, Perkins | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.